Nebraska, 2021

Hail and Damaging Winds in Nebraska, June 23, 2021

June 23, 2021 · NWS LBF · 14 events in 6 counties and zones

Scattered severe thunderstorms developed along a warm frontal boundary over far north central Nebraska during the early evening hours of June 23rd. As this activity tracked to the east southeast, it produced hail up to the size of baseballs and wind gusts up to 70 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered severe thunderstorms developed along a warm frontal boundary over far north central Nebraska during the early evening hours of June 23rd. As this activity tracked to the east southeast, it produced hail up to the size of baseballs and wind gusts up to 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 1:27 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 1:27 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
227 PM CDT Wed Jun 23 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 200 PM CDT Wed Jun 23 2021

Satellite imagery shows a good deal of sun across western and central
Nebraska and surface observations show that temperatures have responded
accordingly with readings well into the 90s. Dew points are also
surging up form the south, making for relatively humid conditions and
dangerous heat index values at some locations. The current heat
advisory looks good and no changes planned through expiration at 8PM.

All of the heat and moisture is setting the stage for some vigorous
convection through this evening and starting to see some towers on
satellite and radar returns going up on west of the panhandle.
Lapse rates are steep right up through the mid levels thanks to
the strong surface heating and instability is quite robust with
elevated CAPE values expected to exceed 4000J/Kg across south
central Nebraska. Shear is also adequate to support organized
convection. Mesoscale guidance is generally in agreement in
painting a similar picture with convective initiation occurring in
the panhandle along the dryline late this afternoon. Copious
instability will support a large hail threat and the steep lapse
rates contributing to significant DCAPE will support a wind
threat. As the convection moves east this evening, expect storms
will consolidate into an MCS with a continued hail/wind threat and
a turn to the southeast as it exits the region a little after
Midnight.

A break in the action during the day on Thursday with continued warm
conditions before a northern stream upper trof pulls away from the
cutoff along the west coast and brings a good chance of showers and
thunderstorms to the region Thursday evening into Thursday night. The
atmosphere recovers well and expect good instability as approaching
short wave energy generates another round of convection Thursday
evening and night. Anticipate convective coverage will be a bit more
widespread and anticipate a hail/wind threat once again, though will
have to see how elements come together over the next few model runs to
get a better handle on extent of the threat.

.LONG TERM...(Friday through Wednesday)
Issued at 227 PM CDT Wed Jun 23 2021

Persistent upper level ridging will be established across the
western 1/3 of the country as we head into this weekend and into the
first of next week. To the east of this feature across the Central
and Northern Plains, a general troughing pattern will extend from
central Canada southward through the Plains. This will keep
conditions on the unsettled side with the potential for
precipitation and somewhat cooler than average temperatures. The
main opportunity for more widespread and perhaps significant
precipitation will be Friday. The upper troughing begins to develop
southward through the Rockies during the day Friday with general
southwest flow aloft across our area. Plenty of moisture will be in
place with PWATS over 1.5 to 2.0 inches, and as a shortwave ejects
northeast across the area showers and thunderstorms will be likely.
This will likely be the coolest of all the days of the next several
due to nearly solid overcast and precipitation. Beyond Friday, there
will be at least a small chance for showers though the weekend with
mainly dry weather returning thereafter. Temperatures will gradually
warm back to near seasonal norms by Tuesday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Jun 23 2021

VFR conditions are expected to prevail across western and north
central Nebraska the rest of today and into Thursday. Scattered
TSTMS are expected late this afternoon and continue through this
evening. Winds will generally remain 15 kts or less but will be
stronger near any TSTM activity.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ005>010-025>029-036>038-057>059-069>071.

&&

SHORT TERM...Sporer
LONG TERM...Taylor
AVIATION...Taylor
Hazardous weather outlook, Jun 23, 2:51 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
351 PM CDT Wed Jun 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
351 PM CDT Wed Jun 23 2021 /251 PM MDT Wed Jun 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A Heat Advisory is in effect until 8 PM CDT for locations east of
a line from Ogallala to Valentine. Additionally, near critical
fire weather conditions are expected to continue into the evening
in the Panhandle and western Sandhills where humidity could reach
as low as 15%.

There is a chance for thunderstorms across western and north
central Nebraska this evening and overnight. Some storms may be
strong to severe. The strongest storms have the ability to produce
large hail, damaging winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

The next chance for thunderstorms is Thursday evening across
western and north central Nebraska. There is a chance that some
storms may turn severe. The strongest storms have the ability to
produce large hail, damaging winds, and frequent lightning.

A few thunderstorms are possible on Friday into Saturday, but
severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 23, 3:51 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT Wed Jun 23 2021

NEZ005-006-008-232230-
Brown NE-Eastern Cherry NE-Keya Paha NE-
451 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHERN BROWN
AND WESTERN KEYA PAHA COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles west of Springview, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springview, Norden, Keller Park State Recreation Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville and North River Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4275 10026 4293 10023 4294 10017 4298 9997
      4293 9976 4259 9969
TIME...MOT...LOC 2151Z 275DEG 23KT 4283 10014

Taylor
Special weather statement, Jun 23, 4:03 PM CST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Wed Jun 23 2021

NEZ005-232245-
Eastern Cherry NE-
503 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valentine, Highway 97 crossing the Niobrara River, Sparks, Smith
Falls State Park and Schlagel Creek State Wildlife Management Area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4273 10073 4291 10070 4294 10020 4265 10022
TIME...MOT...LOC 2203Z 275DEG 23KT 4282 10062

Taylor

The radar

The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Keya Paha

When
June 23, 4:39 PM CST
Where
Keya Paha County, 2.53 mi W of Burton
Measured
2.75 in hail
Reported by
Public
Coordinates
42.900, -99.650

Hail up to the size of baseballs reported at this location.

Hail, Brown

When
June 23, 5:41 PM CST
Where
Brown County, 0.51 mi E of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -100.060

Hail, Keya Paha

When
June 23, 7:32 PM CST
Where
Keya Paha County, 6.3 mi N of Springview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.910, -99.750

Hail, Keya Paha

When
June 23, 8:10 PM CST
Where
Keya Paha County, 3.12 mi WNW of Springview
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.830, -99.790

Hail, Keya Paha

When
June 23, 8:15 PM CST
Where
Keya Paha County, 2.31 mi SSE of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.790, -99.710

Hail, Rock

When
June 23, 9:00 PM CST
Where
Rock County, 9.02 mi NNE of Newport
Measured
1.5 in hail
Reported by
Public
Coordinates
42.720, -99.260

Hail, Holt

When
June 23, 9:28 PM CST
Where
Holt County, 3.28 mi SW of Atkinson
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.500, -99.020

Thunderstorm Wind, Holt

When
June 23, 9:28 PM CST
Where
Holt County, 3.16 mi SSW of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.490, -99.000

Thunderstorm wind gusts estimated up to 60 MPH reported at this location.

Hail, Brown

When
June 23, 9:32 PM CST
Where
Brown County, 2.04 mi E of (Anw)ainsworth Muni
Measured
1.75 in hail
Reported by
Public
Coordinates
42.580, -99.940

Thunderstorm Wind, Holt

When
June 23, 9:55 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.460, -98.650

A 60 MPH wind gust reported at the O'Neill Airport.

Thunderstorm Wind, Rock

When
June 23, 10:24 PM CST
Where
Rock County, 5.27 mi WSW of Bassett
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.560, -99.620

A 62 MPH wind gust was measured at this location by a mesonet station.

Thunderstorm Wind, Holt

When
June 23, 10:30 PM CST
Where
Holt County, 3.28 mi SW of Atkinson
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.500, -99.020

A large 20 inch diameter cottonwood tree branch reported down at this location. Winds estimated at 70 MPH.

Thunderstorm Wind, Blaine

When
June 23, 10:35 PM CST
Where
Blaine County, 1.38 mi S of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.910, -99.870

Thunderstorm wind gust of 60 MPH reported at this location.

Thunderstorm Wind, Wheeler

When
June 23, 11:45 PM CST
Where
Wheeler County, 4.12 mi E of Ericson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.780, -98.600

An open faced cattle shed destroyed at this location. Wind speeds were estimated at 70 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966986, 966987, 966988, 966989, 966991, 966992, 966990, 966994, 966993, 966995, 966997, 966998, 966999, 967000.